Hail, Dawson
- When
- November 27, 3:42 PM CST
- Where
- Dawson County, 3.47 mi SE of Darr
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.780, -99.840
Hail was reported by a truck driver on Interstate 80 near mile marker 230.
Rare November tornadoes touched down in parts of Franklin, Webster, and Nuckolls Counties late on this Sunday afternoon. This was the second year in a row in which a tornado touched down in south central Nebraska during the month of November.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Rare November tornadoes touched down in parts of Franklin, Webster, and Nuckolls Counties late on this Sunday afternoon. This was the second year in a row in which a tornado touched down in south central Nebraska during the month of November. This was only the fourth time since 2000 that a tornado occurred in the state of Nebraska during the month of November. Additionally, this event marked the second latest calendar day in which tornadoes touched down in Nebraska. The latest was December 13, 1975, when tornadoes occurred in Thayer and Pawnee Counties.
Low stratus enveloped the region on this day, with patches of light rain moving southwest to northeast from Kansas. The largest area of rain moved across all of south central Nebraska between 11 am and 3 pm CST. The passage of its back edge brought an end to the steady rain. Behind this area of rain, scattered convective showers began developing within the dry slot, where the stratus was beginning to break-up, between the cloudy area to the northeast and the clear area to the southwest. From 3 to 5 pm CST, a few showers evolved into thunderstorms. The storms that eventually produced the tornadoes began as showers over north central Kansas, between Norton and Hayes. These cells intensified after 3:30 pm CST, and became low-top mini-supercells. The first tornado was over northeast Franklin County, just after 4 pm CST. The other two tornadoes occurred between 4:30 pm and 5:05 pm over east-central Webster and northwest Nuckolls Counties, and they were on the ground for several minutes, each with path lengths around 4 miles. The Webster County tornado produced EF-1 damage. The other two tornadoes were EF-0. Both of those tornadoes occurred in areas with very few objects to damage. Elsewhere, thunderstorms produced nickel size hail in a couple spots within Dawson and Howard Counties. One inch hail also occurred with the storm that produced the EF-1 tornado, just east of Red Cloud.
An occluded low pressure system emerged from the lee side of the Rockies through the day. The primary low crossed southeast Montana into North Dakota, while the triple point low matured over northeast Colorado and deepened from 996 mb at 6 am CST to 985 mb by 6 pm, as it crossed the western part of Nebraska on its way to near O'Neill. The stratiform rain occurred north of the warm front which began the day along the southern Nebraska border. This front lifted north along with the triple point low. The low-top convection formed along and ahead of the cold front, within the warm sector. In the upper-levels, a deep trough was over the western U.S., with two embedded well-defined shortwave troughs. The lead trough was over Utah and Arizona at 6 am CST. It exhibited negative tilt and was associated with the severe weather. By 6 pm CST, this trough had nearly formed a closed mid-level low along the Nebraska-South Dakota border. At that time, this low was in the left exit region of a 150 kt jet streak at 300 mb. Even with the extensive cloud cover, warm air advection had propelled surface temperatures into the middle and upper 50s, with dewpoints in the middle 50s. Mid-level lapse rates increased as the dry slot moved in, with values as high as 7.5 deg C/km. This resulted in sufficient instability, with MUCAPE at least 500 J/kg, but not as high as 1000 J/kg. Very strong and veering low-level winds resulted in 0-1 km SRH between 400 and 500 m2/s2. SRH of that strength was able to overcome the weak instability to result in a Supercell Composite Index in excess of 4, and a 0-1 Energy-Helicity Index in excess of 1.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Nov 27, 3:19 PM CST, 23 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 319 PM CST Sun Nov 27 2016 .SHORT TERM...(This evening through Monday) Issued at 318 PM CST Sun Nov 27 2016 Current radar has showers and maybe an isolated thunderstorm moving through the central to northeast part of the forecast area. Satellite shows clearing in or near the southwest portion of the area this afternoon. Surface analysis still has the low pressure system near the Nebraska/Kansas/Colorado borders. The main question for the remainder of the afternoon and into the evening is if there will be enough instability near the clearing line to start a few thunderstorms. The HRRR has been consistent with having some convection that starts in the north central Kansas counties and moves to the northeast from there. There is also a small area that starts up in the west before moving to the northeast. The best timing for the thunderstorms will be from about 3pm to 6pm. There is still a question as to how much instability there will be. The RAP brings a small area of 500 to 1000 j/kg into the southwest and pushes it across as it weakens. Once the sun goes down this evening, that should effectively cut off chances for thunder. The precipitation should move off to the northeast of the forecast area during the evening hours and there should be some clearing behind the precipitation. As the surface low moves to the east/northeast into this evening. The winds should turn to the west and bring in drier air to the area during the evening hours. The clearing skies and drier air should allow temperatures to fall off into the mid 30s. A little wrap around moisture will bring some clouds back to the area for a time on Monday, but the clouds will move out during the afternoon. Temperatures will warm back into the lower 50s during the afternoon. .LONG TERM...(Monday night through Sunday) Issued at 318 PM CST Sun Nov 27 2016 There will be mostly northwest flow across the area through this period. There are a few waves that move through the area. Have kept the forecast dry through the period, but each of the waves brings an increase in cloud cover and a weak cold front. The first wave moves through Monday night. Temperatures will be cooler Tuesday and there will be a few more clouds around. Temperatures will remain cooler than normal with in and out clouds Wednesday through Friday. A surface high moves through the area on Friday and when it moves to the southeast Friday night, winds will turn back to the south and temperatures will start a slow increase back to near normal for the weekend. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Monday evening) Issued at 318 PM CST Sun Nov 27 2016 Showers and maybe a few isolated thunderstorms will move through the terminals this afternoon. Lower clouds should gradually give way to higher clouds as the surface low moves to the northeast. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...JCB LONG TERM...JCB AVIATION...JCB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 326 PM CST SUN NOV 27 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 281200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 326 PM CST SUN NOV 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON INTO EARLY EVENING. SOME OF THESE STORMS COULD BE STRONG TO SEVERE WITH THE PRIMARY THREATS BEING WIND GUSTS TO AROUND 60 MPH AND HAIL TO THE SIZE OF NICKELS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH 6 PM. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 255 PM CST SUN NOV 27 2016 NEZ060-272130- DAWSON NE- 255 PM CST SUN NOV 27 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAWSON COUNTY UNTIL 330 PM CST... AT 255 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GOTHENBURG...OR 26 MILES NORTHWEST OF LEXINGTON...MOVING NORTHEAST AT 45 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GOTHENBURG AND WILLOW ISLAND. THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 209 AND 217. LAT...LON 4105 10022 4105 9978 4079 10022 TIME...MOT...LOC 2055Z 232DEG 39KT 4100 10016 BILLINGS WRIGHT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
315 PM CST SUN NOV 27 2016
NEZ060-072-272145-
GOSPER NE-DAWSON NE-
315 PM CST SUN NOV 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DAWSON AND NORTH
CENTRAL GOSPER COUNTIES UNTIL 345 PM CST...
AT 315 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
EUSTIS...OR 21 MILES SOUTHWEST OF LEXINGTON...MOVING NORTHEAST AT 45
MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LEXINGTON...COZAD AND JOHNSON LAKE.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 223 AND 240.
LAT...LON 4099 9979 4077 9957 4057 9998 4070 9998
4070 10019
TIME...MOT...LOC 2115Z 232DEG 38KT 4063 10010
BILLINGS WRIGHTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
337 PM CST SUN NOV 27 2016
NEZ060-272200-
DAWSON NE-
337 PM CST SUN NOV 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DAWSON COUNTY UNTIL 400
PM CST...
AT 337 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
COZAD...OR 8 MILES WEST OF LEXINGTON...MOVING NORTHEAST AT 40 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LEXINGTON...COZAD...SUMNER AND EDDYVILLE.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 222 AND 235.
LAT...LON 4105 9977 4105 9953 4096 9942 4094 9942
4070 9987 4070 9990 4082 10005
TIME...MOT...LOC 2137Z 227DEG 33KT 4081 9990
BILLINGS WRIGHTThe Grand Island radar (KUEX), 129 km away, was scanning. The volume nearest the first event began at 21:42 UTC.
3 hail, 3 tornado. Local standard time, as filed.
Hail was reported by a truck driver on Interstate 80 near mile marker 230.
A combination of reports and a search for damage were used to determine that a short, roughly one minute long tornado occurred. The maximum wind speed was estimated to be 70 MPH.
This tornado uprooted trees, destroyed an outbuilding, upset 2 irrigation pivots and caused other minor damage along its path. The maximum wind speed was estimated to be 95 MPH.
This tornado caused very minor damage along its short path through rural areas. The maximum wind speed was estimated to be 75 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyThe tornado archive for Nebraska, 2016Warnings in Nebraska, November 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 665598, 664794, 665599, 665600, 664795, 664796.